One special class of modular forms and group representations. (English) Zbl 0954.11014

The author presents her results on the relationship between eta products and representations of finite groups, most of which had been published in earlier papers. There are exactly 28 eta products \(f(z)= \prod_k \eta^{t_k} (a_kz)\) with positive integers \(a_k\) and \(t_k\) which are cusp forms of integral weight (for some level and character) and which have multiplicative Fourier coefficients. Together with the forms \(\eta(24z)\) and \(\eta^3(8z)\) of half-integral weight we get the list of 30 multiplicative eta products known from D. Dummit, H. Kisilevsky and J. McKay [Contemp. Math. 45, 89-98 (1985; Zbl 0578.10028)].
Let \(\Phi\) be a unimodular representation of a finite group \(G\) in a space whose dimension is a multiple of 24. For \(g\in G\), let \(\prod_k(x^{a_k}-1)^{t_k}\) be the characteristic polynomial of \(\Phi(g)\). Then the eta product \(\eta_g(z)= \prod_k\eta^{t_k} (a_kz)\) is associated with \(g\). G. Mason [Contemp. Math. 45, 223-244 (1985; Zbl 0578.10029); Math. Ann. 283, 381-409 (1989; Zbl 0636.10021)] studied representations of the Mathieu group \(M_{24}\) on the Leech lattice and the associated eta products.
The author shows that by means of the adjoint representation all multiplicative eta products of weight \(k\geq 2\) are associated with finite order elements in \(SL(5,\mathbb{C})\). She gives a table of finite subgroups of \(SL(5,\mathbb{C})\) and the corresponding multiplicative eta products. A similar study is given for all groups of order 24 and for dihedral groups.
Finally the author recalls that 16 of the multiplicative eta products are Hecke theta series with groessencharacter on an imaginary quadratic field, and she states identities representing \(\eta^8(z) \eta^8 (2z)\), \(\eta^{12} (2z)\) and \(\eta^{24}(z)\) as series on integral quaternions and on the Cayley algebra, respectively.


11F20 Dedekind eta function, Dedekind sums
11F22 Relationship to Lie algebras and finite simple groups
11F11 Holomorphic modular forms of integral weight
Full Text: DOI Numdam EuDML EMIS


[1] Mason, G., M24 and certain automorphic forms. Contemp. Math.45 (1985), 223-244. · Zbl 0578.10029
[2] Mason, G., Finite groups and Hecke operators. Math.Ann.283 (1989), 381-409. · Zbl 0636.10021
[3] Dummit, D., Kisilevsky, H., McKay, J., Multiplicative products of η-functions. Contemp. Math.45 (1985), 89-98. · Zbl 0578.10028
[4] Hiramatsu, T., Theory of automorphic forms of weight 1. Adv. Stud. Pure Math.13 (1988), 503-584. · Zbl 0658.10031
[5] Koike, M., Higher reciprocity law, modular forms of weight 1 and elliptic curves. Nagoya Math.J.98 (1985), 109-115. · Zbl 0569.12007
[6] Koike, M., On McKay’s conjecture. Nagoya Math.J.95 (1984), 85-89. · Zbl 0548.10018
[7] Ligozat, G., Courbes modulaires de gendre 1. Bull. Soc. Math. France43 (1975), 80 pp. · Zbl 0322.14011
[8] MacDonald, I.G., Affine systems of roots and the Dedekind η-function. Sb. Perev. Mat.16 (1972), 3-49. · Zbl 0253.17009
[9] Coxeter, H.S.M., Mozer, W.O.J., Generators and relations for discrete groups. Second edition, Band 14Springer-Verlag, Berlin-Göttingen- New York1965ix+161 pp. · Zbl 0133.28002
[10] Shimura, G., An introduction to the arithmetic theory of automorphic functions. . Publications of the Mathematical Society of Japan, No. 11. Iwanami Shoten, Publishers, Tokyo; Princeton University Press, Princeton, N.J., 1971. xiv+267 pp. · Zbl 0221.10029
[11] Kondo, T., Examples of multiplicative η- products. Sci. Pap. Coll. Arts and Sci. Univ. Tokyo. 35 (1986), 133-149. · Zbl 0597.10025
[12] Voskresenskaya, G.V., Modular forms and group representations. Matem. Zametki52 (1992), 25-31. · Zbl 0771.11022
[13] Voskresenskaya, G.V., Cusp forms and finite subgroups in SL(5, C). Fun. anal. and appl.29 (1995), 71-73. · Zbl 0847.11022
[14] Voskresenskaya, G.V., Modular forms and regular representations of groups of order 24. Matem. Zametki60 (1996), 292-294. · Zbl 0923.11069
[15] Voskresenskaya, G.V., Modular forms and the representations of dihedral groups. Matem. Zametki63 (1998), 130-133. · Zbl 0923.11070
[16] Voskresenskaya, G.V., Hypercomplex numbers, root systems and modular forms, “Arithmetic and geometry of varieties” . Samara, (1992), 48-59. · Zbl 0798.11011
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.